Hail, Brazos
- When
- February 11, 8:28 AM CST
- Where
- Brazos County, 0.91 mi SE of Enright
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.490, -96.270
Dime to penny sized hail was reported.
Morning and afternoon severe thunderstorms developed ahead of a cold front and produced wind damage and hail. Several spotters also reported funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Morning and afternoon severe thunderstorms developed ahead of a cold front and produced wind damage and hail. Several spotters also reported funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 11, 5:38 AM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
538 AM CST Sun Feb 11 2024
...New AVIATION...
.SHORT TERM...
(Today through Monday Night)
Issued at 404 AM CST Sun Feb 11 2024
Foggy/misty conditions have developed early this morning from a warm
front lifting north through the I-10 corridor. Dense fog advisories
could be needed during this early morning period. However, thats
the least of our concerns right now.
Turning our attention further northwest, a cold front is currently
making it's way through central Texas, with strong/severe storms
ongoing along the front. This front should reach SE Texas later this
morning, and environmental conditions should still be favorable for
the development of severe storms. During this time frame, the
aforementioned warm front should be near the Brazos Valley/Piney
Woods areas, supplying additional instability on top of any
boundary- interactions between the two boundaries. ML CAPE is
progged to reach 1500-2000 J/KG later this morning, with midlevel
lapse rates ranging from 6.5-7.5 degC/km. Effective bulk shear
ranges from 40-60 knots, with the highest values located over the
north/northeastern portions of our CWA. 3KM SRH ranges from
200-450 m2s2 in this same general area early today, though looks
to weaken during the mid to late morning. Capping looks weaker
overall, enough to overcome with support from the mid/upper trough
and 40 knot LLJ.
With all this in mind, a Severe Thunderstorm Watch is now in effect
for portions of the Brazos Valley/Piney Woods areas. This area is
most at risk of receiving severe weather today, with the main
threats from these storms being damaging winds and hail. An isolated
tornado cannot be ruled out either. Furthermore, SPC still has the
rest of SE Texas under a Slight (2/5) to Marginal (1/5) risk for
Severe weather today. While not as favorable, there is still a
chance for isolated severe storms to develop further south of the
current Watch Area.
The threat of severe weather comes to an end once the cold front
passes. This front should push across the the Houston metro area
around noon - 2 PM, then through Galveston & offshore by around 2 -
4 PM. Afterwards, expect cooler, dry and breezy weather overnight
into next week. Highs for Monday will be in the upper 50s/lower 60s.
Lows for early Tuesday morning will drop into the 30s to mid 40s.
03
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 404 AM CST Sun Feb 11 2024
Benign weather conditions are expected to start off the long term
and should persist at least through Thursday. North-northwest
light winds and decent cold air advection will lead to a cold
morning on Tuesday with temperatures mainly in the upper 30s. Dry
weather with temperatures slightly below normal is anticipated
during the day as the surface high moves overhead. This high will
depart by Tuesday evening, and return flow will bring temperatures
back up to seasonal levels for Valentine's Day. Highs will
generally be in the upper 60s to near 70 on Wednesday.
Southwesterly warm southerly winds will set up even better on
Thursday, resulting in highs in the 70s.
Pattern will change towards the end of the week as a surface
trough develops and move north along the TX coast Thursday into
the weekend. This system is progged to be the next rain-maker with
rain chances becoming likely by Friday. Deterministic models are
in general agreement on the estimated time of arrival for
precipitation, but solutions diverge on the exact location the
heaviest rain and duration of the event. The ECMWF is the fastest
solution and bring the bulk of the precipitation for Friday with
some lingering rain on Saturday. The GFS and Canadian are the
slowest solutions and have rain continuing into early Sunday.
Nonetheless, showers with isolated storms will be possible towards
the end of the week. Have leaned towards the NBM guidance for
PoPs, with rain likely Friday...chances for Saturday. Cloud cover
and precipitation chances will keep high temperatures mainly in
the 60s and lows in the 50s after Thursday.
JM
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 531 AM CST Sun Feb 11 2024
IFR to LIFR CIGS/fog and isolated showers can be expected this
morning ahead of an approaching cold front. Scattered
showers/storms will be possible along the front itself, which
should sweep across SE Texas this morning through this afternoon.
After the front passes, expect CIGS to lift to VFR/MVFR levels
with gusty northerly winds setting in across the region.
Wraparound moisture may allow for MVFR CIGS to fill back in
overnight.
03
&&
.MARINE...
Issued at 404 AM CST Sun Feb 11 2024
Today's marine hazards will be increasing winds and seas in the
wake of a cold front that will enter the coastal waters later this
afternoon and evening. Light to occasionally moderate onshore
winds are expected today along with rain and storm chances. The
front should enter the coast early this afternoon, moving well
offshore by this evening. Small Craft Advisories are in effect
from late tonight through Monday afternoon. Strong offshore winds
will bring the potential for low water levels on Monday with the
best timing near the times of low tides. Winds and seas should
gradually weaken/subside by Monday night. Light onshore winds
resume on Tuesday and will persist through weekend. Winds could
become moderate at times. The next chance for widespread showers
and hence, increasing winds and seas, will be from late Thursday
into the weekend as a surface trough develop along the TX coast.
JM
&&
.HYDROLOGY...
Issued at 302 PM CST Sat Feb 10 2024
Saturated soils from the previous rainfall events combined with
1-3" of rainfall occuring in areas that received the bulk of the
previous rain has led to increased runoff and street flooding.
We've received multiple reports of street flooding occuring in
College Station and Madisonville. With rainfall continuing across
portions of the Brazos Valley and the Piney Woods and an
additional round of rainfall expected on Sunday morning, we'll
have to monitor area rivers/streams/bayous for responses
especially along the Brazos and Trinity Rivers. Another round of
localized street flooding cannot be ruled out with the next round
of storms on Sunday morning, but it's worth noting that it'll move
quicker than today's showers/storms.
You can monitor current and forecast conditions at this weblink:
water.weather.gov/ahps2/forecasts.php?wfo=HGX
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 41 57 36 / 60 0 0 0
Houston (IAH) 74 42 60 39 / 40 0 0 0
Galveston (GLS) 69 45 60 47 / 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ330-335-
350-355-370-375.
Small Craft Advisory from midnight tonight to 6 PM CST Monday
for GMZ330-335-350-355-370-375.
&&
SHORT TERM...03
LONG TERM....JM
AVIATION...03
MARINE...JMSpecial Weather Statement
National Weather Service Houston/Galveston TX
722 AM CST Sun Feb 11 2024
TXZ163-111415-
Houston TX-
722 AM CST Sun Feb 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HOUSTON COUNTY
THROUGH 815 AM CST...
At 722 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Palestine to 13 miles
southwest of Elkhart to 13 miles northeast of Centerville. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grapeland, Weches, and Mound City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Texas.
&&
LAT...LON 3158 9526 3157 9520 3151 9516 3141 9571
3146 9572 3146 9575 3147 9574 3147 9572
3149 9573 3149 9574 3151 9574 3153 9565
3154 9565 3159 9528
TIME...MOT...LOC 1322Z 251DEG 39KT 3165 9584 3155 9579 3139 9580
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BatisteSpecial Weather Statement
National Weather Service Houston/Galveston TX
800 AM CST Sun Feb 11 2024
TXZ195>198-111430-
Washington TX-Brazos TX-Grimes TX-Burleson TX-
800 AM CST Sun Feb 11 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN GRIMES...SOUTHEASTERN
BURLESON...SOUTHEASTERN BRAZOS AND NORTHERN WASHINGTON COUNTIES
THROUGH 830 AM CST...
At 800 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near College Station to near Snook to Lake
Somerville Dam. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
College Station, Bryan, Navasota, Washington, Somerville, Snook,
Bedias, Millican, Lake Somerville Dam, Kyle Field, Lake Somerville
State Park & Trailway, Lyons, Independence, Wellborn, and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Texas.
&&
LAT...LON 3065 9641 3083 9591 3057 9598 3025 9617
3024 9669
TIME...MOT...LOC 1400Z 238DEG 47KT 3057 9633 3044 9641 3032 9652
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BatisteThe Ft Hood radar (KGRK), 110 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
4 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Dime to penny sized hail was reported.
A trained spotter observed a funnel cloud east of FM1486 near Richards.
Dime to penny sized hail was reported.
Strong thunderstorm wind gusts resulted in tree limb and roof damage along I-45 in New Waverly.
Ping pong ball sized hail was reported.
A trained spotter reported a funnel cloud as a strong thunderstorm crossed Lake Livingston.
Half dollar sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151833, 1164481, 1151834, 1164480, 1151835, 1164478, 1151836.